Diuretics for High Blood Pressure
What To Think About
You may feel more tired or need to urinate more often when you start taking this medicine. These effects typically occur less after you have taken the medicine for a while. If the increase in urine interferes with your sleep or daily activities, ask your doctor to help you plan a schedule for taking the medicine.
Ask your doctor if you need to take a Reference potassium supplement or if you need to watch the amount of potassium in your diet. If you take a loop diuretic or thiazide diuretic, your doctor may suggest you get extra potassium, because these medicines lower your potassium levels. But if you take a potassium-sparing diuretic, you do not need to get extra potassium in your diet.
For tips on taking blood pressure medicine, see:
Medicine is one of the many tools your doctor has to treat a health problem. Taking medicine as your doctor suggests will improve your health and may prevent future problems. If you don't take your medicines properly, you may be putting your health (and perhaps your life) at risk.
There are many reasons why people have trouble taking their medicine. But in most cases, there is something you can do. For suggestions on how to work around common problems, see the topic Reference Taking Medicines as Prescribed.
Advice for women
If you are pregnant, breast-feeding, or trying to get pregnant, do not use any medicines unless your doctor tells you to. Some medicines can harm your baby. This includes prescription and over-the-counter medicines, vitamins, herbs, and supplements. And make sure that all your doctors know that you are pregnant, breast-feeding, or planning to get pregnant.
You will likely have regular doctor visits to check the potassium levels in your blood.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
|By:||Reference Healthwise Staff||Last Revised: November 12, 2012|
|Medical Review:||Reference E. Gregory Thompson, MD - Internal Medicine
Reference Robert A. Kloner, MD, PhD - Cardiology